WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 4
- Education and Training 1
- Human Factors Engineering 2
- Quality Improvement Strategies 2
- Technologic Approaches 1
Ian Solsky, MD, and Alex B. Haynes, MD, MPH; December 2017
Prior to performing a bilateral femoral artery embolectomy on a man with coronary artery disease and diabetes, the team used a surgical safety checklist for a preoperative briefing. Although the surgeon told the anesthesiologist the patient would benefit from epidural analgesia continued into the perioperative period, he failed to mention the patient would be therapeutically anticoagulated for several days postoperatively. No postoperative debriefing was conducted. The anesthesiologist continued orders for epidural analgesia and the epidural catheter remained in place, putting the patient at risk of bleeding.
Varalakshmi Janamanchi, MD; Kunjam Modha, MD; and Christopher Whinney, MD; December 2017
At a preoperative evaluation for skin grafting surgery, a man's prescription medications were reviewed and updated in his medical record. During surgery, the patient experienced profuse bleeding, requiring transfusion with multiple units of blood. Postoperatively, the patient stabilized and the attending surgeon reexamined the patient's medications with him and asked about over-the-counter medications. The patient had been taking one aspirin per day, including the day of surgery. Although the patient was asked about blood-thinning medications at the preoperative visit, he was not asked about over-the-counter medications.
Jeanne M. Farnan, MD, MHPE; April 2016
A man with a pulmonary embolus was ordered argatroban for anticoagulation. The next day, an intern noticed that the patient in the next room, a woman with a GI bleed, had argatroban hanging on her IV pole, but the label showed the name of the man with the pulmonary embolus. The nurse was notified, the medication was stopped, and the error was disclosed to the patient.
The Risks of Absent Interoperability: Medication-Induced Hemolysis in a Patient With a Known Allergy
- Spotlight Case
Jacob Reider, MD; October 2015
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic. Later that day, the patient's records arrived from three hospitals where he had been treated recently. One record noted that he had previously experienced a life-threatening allergic reaction to the antibiotic, which was new information for the providers at Hospital Y.
- Spotlight Case
Manish S. Patel, MD, and Jeffrey L. Carson, MD; November 2012
At a skilled nursing facility, an elderly woman with myelodysplastic syndrome was found to be mildly anemic, and her oncologist arranged for her to be sent to the hospital and transfused with 2 units of blood. Less than 1 hour after the second unit of blood finished transfusing, the patient rapidly worsened and had a respiratory arrest.
- Spotlight Case
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.